Tennessee, 2008

Hail and Damaging Winds in Tennessee, June 9 to 10, 2008

June 9 to 10, 2008 · NWS MRX · 28 events in 14 counties and zones

With unstable conditions present, scattered severe thunderstorms initiated during the afternoon hours on the 9th and continued into the early morning hours of the 10th. Storm reports contained both damaging thunderstorm winds and hail up to golfball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$204,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

With unstable conditions present, scattered severe thunderstorms initiated during the afternoon hours on the 9th and continued into the early morning hours of the 10th. Storm reports contained both damaging thunderstorm winds and hail up to golfball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 9, 9:15 AM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 9, 9:15 AM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1015 AM EDT MON JUN 9 2008

.DISCUSSION...UPPER RIDGE CONTINUES TO SHIFT EVER SO SLOWLY EAST
TOWARD THE ATLANTIC COAST AS UPPER MIDWEST TROF MOVES TOWARD THE
GREAT LAKES. CONVECTIVE INHIBITION NOT AS EVIDENT ON AREA SOUNDINGS
THIS MORNING AND MODEL INSTABILITY RELATIVELY IMPRESSIVE. CURRENT
FORECAST ON TRACK WITH ISOLATED CONVECTION POSSIBLE IN THE VALLEY
WITH SCATTERED CONVECTION IN THE MOUNTAINS BORDERING NORTH CAROLINA.
ANOTHER HOT DAY IN STORE WITH NEAR RECORD WARMTH EXPECTED AGAIN
ACROSS THE NORTHERN TWO THIRDS OF THE FORECAST AREA. ONLY UPDATE
PLANNED WILL BE TO REMOVE TIMING WORDING IN FIRST PERIOD.

&&

.POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN    93  72  90  67  91 /  20  20  50  30  40
KNOXVILLE AIRPORT, TN      92  70  89  65  88 /  20  20  50  30  40
OAK RIDGE, TN              93  70  89  66  90 /  20  20  50  30  30
TRI CITIES AIRPORT, TN     92  65  88  62  86 /  20  20  50  30  40
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 9, 4:00 AM EST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON JUN 9 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING. A FEW STORMS COULD BECOME SEVERE...PRODUCING
DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STAGNANT WEATHER PATTERN WILL CONTINUE ACROSS THE SOUTHERN
APPALACHIAN REGION THROUGH THE WEEK...WITH SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS POSSIBLE EACH DAY. SOME STORMS COULD BECOME
SEVERE EACH DAY...PRODUCING DAMAGING WINDS...LARGE HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED SEVERE WEATHER.

DMG

In the hours before

Local storm report, Jun 9, 10:33 AM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1133 AM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     2 SSW TOWNSEND          35.65N 83.77W
06/07/2008                   BLOUNT             TN   DEPT OF HIGHWAYS

            A FEW TREES...LIMBS AND DEBRIS DOWN ON ROADWAYS.

0408 PM     TSTM WND DMG     7 S MARYVILLE           35.65N 83.97W
06/07/2008                   BLOUNT             TN   UTILITY COMPANY

            SEVERAL TREES AND POWERLINES DOWN IN THE SIXMILE AND
            BLOCKHOUSE AREAS.

0425 PM     TSTM WND DMG     6 ENE MARYVILLE         35.78N 83.87W
06/07/2008                   BLOUNT             TN   AMATEUR RADIO

            SEVERAL TREES AND POWERLINES DOWN ON AND ALONG PEA RIDGE
            ROAD TO THE WALLAND AREA.

&&

FERRELL/PROPST
Local storm report, Jun 9, 10:35 AM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1135 AM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     2 SSW TOWNSEND          35.65N 83.77W
06/07/2008                   BLOUNT             TN   DEPT OF HIGHWAYS

            A FEW TREES...LIMBS AND DEBRIS DOWN ON ROADWAYS.

0408 PM     TSTM WND DMG     7 S MARYVILLE           35.65N 83.97W
06/07/2008                   BLOUNT             TN   UTILITY COMPANY

            SEVERAL TREES AND POWERLINES DOWN IN THE SIXMILE AND
            BLOCKHOUSE AREAS.

0425 PM     TSTM WND DMG     6 ENE MARYVILLE         35.78N 83.87W
06/07/2008                   BLOUNT             TN   AMATEUR RADIO

            SEVERAL TREES AND POWERLINES DOWN ON AND ALONG PEA RIDGE
            ROAD TO THE WALLAND AREA.

0635 PM     HAIL             LENOIR CITY             35.80N 84.27W
06/07/2008  E1.25 INCH       LOUDON             TN   LAW ENFORCEMENT

            HALF DOLLAR SIZED HAIL ALL OVER THE COUNTY.

0637 PM     TSTM WND DMG     2 SW LENOIR CITY        35.78N 84.30W
06/07/2008                   LOUDON             TN   LAW ENFORCEMENT

            1 LARGE TREE DOWN ON OLD SUGAR LIMB RD 2 MI SW OF LENOIR
            CITY.

0640 PM     HAIL             LENOIR CITY             35.80N 84.27W
06/07/2008  E2.75 INCH       LOUDON             TN   LAW ENFORCEMENT

            BASEBALL SIZED HAIL IN LENOIR CITY.

&&

FERRELL/PROPST

The radar

The Northeast Alabama radar (KHTX), 77 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 12 hail. Local standard time, as filed.

Hail, Hamilton

When
June 9, 1:10 PM EST to 1:15 PM EST
Where
Hamilton County, 0.57 mi W of Chickamauga
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.070, -85.260

A trained spotter reported nickel-size hail in Chattanooga.

Hail, Hamilton

When
June 9, 1:25 PM EST to 1:30 PM EST
Where
Hamilton County, 0.57 mi W of Chickamauga
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.070, -85.260

Dispatch reported quarter-size hail near the 911 center on Amnicola Highway in Chattanooga.

Thunderstorm Wind, Polk

When
June 9, 2:05 PM EST to 2:10 PM EST
Where
Polk County, 3.24 mi SSW of Reliance
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Park/Forest Service
Coordinates
35.140, -84.550

The National Forest Office reported numerous trees and large limbs downed by thunderstorm winds in the National Forest and countywide.

Thunderstorm Wind, Monroe

When
June 9, 2:42 PM EST to 2:50 PM EST
Where
Monroe County, Big Creek
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
35.470, -84.300

The Monroe County highway department reported several trees downed by thunderstorm winds on roadways.

Thunderstorm Wind, Monroe

When
June 9, 3:00 PM EST to 3:10 PM EST
Where
Monroe County, 1.49 mi SSW of Vonore
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Department of Highways
Coordinates
35.560, -84.260

The Monroe County Highway Department reported several trees downed by thunderstorm winds on roadways east of Madisonville.

Thunderstorm Wind, Greene

When
June 9, 4:00 PM EST to 4:10 PM EST
Where
Greene County, 1.38 mi S of Rockwood Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
36.100, -82.850

Law enforcement reported several trees and powerlines downed by thunderstorm southwest of Greeneville.

Hail, Sevier

When
June 9, 4:17 PM EST to 4:20 PM EST
Where
Sevier County, 0.89 mi NW of Pigeon Forge
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.790, -83.560

A National Weather Service employee reported penny-size hail at Dollywood in Pigeon Forge.

Thunderstorm Wind, Sevier

When
June 9, 4:20 PM EST to 4:25 PM EST
Where
Sevier County, 0.89 mi NE of Banner
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.740, -83.520

Dispatch reported a tree downed by thunderstorm winds on a pickup truck parked at a home on Chestnut Oak Way 2 miles northwest of Gatlinburg.

Hail, Greene

When
June 9, 4:35 PM EST to 4:37 PM EST
Where
Greene County, 1.31 mi WNW of Scoot Mill
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.160, -83.150

A trained spotter reported occasional pea to penny-size hail near Glenwood School.

Hail, Johnson

When
June 9, 4:39 PM EST to 4:42 PM EST
Where
Johnson County, 0.89 mi SW of Mountain City
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.470, -81.810

A trained spotter reported nickel-size hail in Mountain City.

Hail, Carter

When
June 9, 4:43 PM EST to 4:45 PM EST
Where
Carter County, 1.31 mi WNW of Central
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.340, -82.300

Dispatch reported quarter-size hail west of Elizabethton.

Hail, Washington

When
June 9, 4:50 PM EST to 4:52 PM EST
Where
Washington County, 0.89 mi SW of Gray
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.410, -82.480

A trained spotter reported penny-size hail in Gray.

Hail, Greene

When
June 9, 5:00 PM EST to 5:02 PM EST
Where
Greene County, 0.89 mi SW of Mosheim
Measured
1.75 in hail
Reported by
Public
Coordinates
36.190, -82.960

The public reported golfball-size hail near Mosheim.

Hail, Greene

When
June 9, 5:05 PM EST to 5:08 PM EST
Where
Greene County, 0.89 mi SW of Mosheim
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.190, -82.960

A trained spotter reported quarter-size hail in Mosheim.

Hail, Washington

When
June 9, 5:08 PM EST to 5:10 PM EST
Where
Washington County, 0.89 mi SW of Gray
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.410, -82.480

A trained spotter reported nickel-size hail in Gray.

Thunderstorm Wind, Sullivan

When
June 9, 5:10 PM EST to 5:13 PM EST
Where
Sullivan County, 0.89 mi SE of Galloway Mill
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.460, -82.270

Dispatch reported a few trees downed by thunderstorm winds in Bluff City.

Thunderstorm Wind, Carter

When
June 9, 5:45 PM EST to 5:55 PM EST
Where
Carter County, 0.89 mi SW of Elizabethton
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.340, -82.230

Dispatch reported numerous trees downed by thunderstorm winds in Elizabethton and the northern portion of the county. A tree fell on a mobile home in Elizabethton.

Thunderstorm Wind, Washington

When
June 9, 5:48 PM EST to 5:55 PM EST
Where
Washington County, 0.89 mi SW of Gray
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.410, -82.480

Dispatch reported numerous trees downed by thunderstorm winds in Gray, Johnson City and the northern portion of the county.

Thunderstorm Wind, Sullivan

When
June 9, 5:53 PM EST to 5:58 PM EST
Where
Sullivan County, 1.31 mi WSW of Bristol
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.570, -82.200

Dispatch reported numerous trees downed by thunderstorm winds in Bristol and countywide. A garage in Bristol was destroyed when a tree fell on it from the winds.

Thunderstorm Wind, Rhea

When
June 9, 8:55 PM EST to 9:00 PM EST
Where
Rhea County, 0.89 mi SE of Morgantown
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.490, -85.010

Dispatch reported 3 trees downed by thunderstorm winds in Dayton.

Hail, McMinn

When
June 9, 11:10 PM EST to 11:15 PM EST
Where
McMinn County, 1.32 mi ESE of Niota
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.510, -84.550

Dispatch reported penny-size hail at Niota.

Thunderstorm Wind, Morgan

When
June 9, 11:25 PM EST to 11:27 PM EST
Where
Morgan County, 0.56 mi E of Wartburg
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.100, -84.590

Dispatch reported a tree downed by thunderstorm winds in Wartburg.

Thunderstorm Wind, Morgan

When
June 9, 11:30 PM EST to 11:35 PM EST
Where
Morgan County, 0.56 mi E of Wartburg
Measured
60 kt (69 mph) estimated gust
Property damage
$18,000
Reported by
Law Enforcement
Coordinates
36.100, -84.590

Dispatch reported numerous trees downed by thunderstorm winds countywide.

Thunderstorm Wind, Polk

When
June 10, 12:00 AM EST to 12:05 AM EST
Where
Polk County, 1.13 mi E of Benton
Measured
60 kt (69 mph) estimated gust
Property damage
$18,000
Reported by
Law Enforcement
Coordinates
35.180, -84.650

Sheriffs office reported numerous trees downed by thunderstorm winds countywide.

Thunderstorm Wind, Bradley

When
June 10, 12:00 AM EST to 12:02 AM EST
Where
Bradley County, 0.89 mi NE of Charleston
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
35.290, -84.760

A trained spotter reported 2 trees downed by thunderstorm winds in Charleston.

Thunderstorm Wind, Campbell

When
June 10, 12:25 AM EST to 12:27 AM EST
Where
Campbell County, 0.56 mi W of Jacksboro
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.330, -84.190

Dispatch reported 2 trees downed by thunderstorm winds in Jacksboro.

Hail, McMinn

When
June 10, 12:30 AM EST to 12:32 AM EST
Where
McMinn County, 1.49 mi NNW of Sanford
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.350, -84.730

Dispatch reported quarter-size hail at Calhoun.

Thunderstorm Wind, McMinn

When
June 10, 12:30 AM EST to 12:35 AM EST
Where
McMinn County, 1.49 mi NNW of Sanford
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
35.350, -84.730

Dispatch reported numerous trees downed by thunderstorm winds countywide. A roof was blown off a house at Calhoun.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103165, 103166, 103167, 103169, 103175, 103176, 103177, 103179, 111080, 111081, 111082, 111084, 111085, 111086, 111087, 111088, 111090, 111094, 111099, 111100, 111101, 111102, 111103, 111104, 111105, 111106, 111107, 111108.